Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2001, 4:37 PM CDT for Scott County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 4:37 PM CDT (21:37 UTC)
- Expired
- May 27, 2001, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scott County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1039 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 272137 SVRDDC KSC171-272230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 437 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN KANSAS * UNTIL 530 PM CDT * AT 437 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF MODOC...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED SHALLOW WATER AT 500 PM CDT SCOTT CITY AT 510 PM CDT GRIGSTON AT 530 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS DAMAGING WIND GREATER THAN 60 MILES AN HOUR THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR SCOTT COUNTY. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3864 10110 3827 10109 3827 10069 3866 10070 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 27, 3:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN MAY 27 2001 THE GREATEST EXCITEMENT FOR THIS FORECAST PACKAGE WILL COME TONIGHT IN THE FORM OF SEVERE CONVECTION. PRECIPITATION AND CLOUD COVER AND THEIR DRAMATIC EFFECT ON TEMPERATURES WILL CREATE UNCERTAINTY FOR THE LATER PERIODS. THE NUMERICAL MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY. THE DEEP BLOCKING LOW OVER WISCONSIN STILL IS DRIFTING SLOWLY TOWARD THE NORTHEAST, AND WIDESPREAD 24 HOUR HEIGHT RISES WERE EVIDENT SOUTH AND WEST OF THE CYCLONE ON THE MORNING ANALYSES AGAIN TODAY. HEIGHTS HAVE FALLEN OVER THE WESTERN UNITED STATES IN THE PAST 24 HOURS...SUGGESTING A RETURN TO LESS AMPLIFIED FLOW OVER THE CENTRAL PLAINS. THE AVN AND ETA ARE IN GOOD AGREEMENT IN DROPPING THE SURFACE CYCLONE WHICH WAS DEVELOPING OVER EASTERN COLORADO SOUTHWARD ALONG THE OLD BAROCLINIC ZONE ACROSS NORTHERN TEXAS, WHILE THE RGL CONTINUES ITS USUAL TREND OF LIFTING THE OLD BOUNDARY TOO FAR TO THE NORTH AND DEVELOPING THE CYCLONE TOO FAR NORTH. THE AVN SOLUTION OF MAINTAINING THE 30N/124W WAVE AS A CLOSED LOW OVER THE SOUTHWESTERN UNITED STATES SEEMS VERY REASONABLE AND TILTS THE SCALE TOWARD THE AVN AS THE MODEL OF CHOICE FOR THIS PACKAGE. LOW PRESSURE WAS DEEPENING OVER NORTHEASTERN COLORADO EARLY THIS AFTERNOON WITH THE APPROACH OF A VIGOROUS SHORT WAVE EVIDENT ON SATELLITE IMAGERY FROM SOUTHERN WYOMING INTO NORTHERN COLORADO. LOW LEVEL CONVERGENCE WILL INCREASE THIS AFTERNOON ALONG A DEVELOPING WARM FRONT FROM NORTHWESTERN THROUGH SOUTH CENTRAL KANSAS. CONVECTION FIRED EARLIER ALONG THE SOUTHERN PART OF THIS BOUNDARY AND SUBSEQUENTLY BECAME SEVERE EAST OF THE DODGE CITY AREA OF RESPONSIBILITY. CONTINUED ISENTROPIC LIFTING, FRONTOGENETICAL FORCING AND LIFTING IN ADVANCE OF THE APPROACHING SHORT WAVE SHOULD CONTINUE THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY LATER THIS AFTERNOON. THE BOUNDARY WILL PUSH BACK TOWARD THE SOUTHWEST AS THE LOW PRESSURE SYSTEM DROPS SOUTHWARD THROUGH EASTERN COLORADO INTO THE TEXAS PANHANDLE TONIGHT, AND A MORE ORGANIZED MESOSCALE CONVECTIVE SYSTEM SHOULD EVOLVE DURING THE EVENING HOURS. SUBSTANTIAL INSTABILITY WITH SURFACE BASED CAPES APPROACHING 3000 JOULES/KG SUPPORTS THE POTENTIAL FOR LARGE HAIL, AND SUFFICIENT SHEAR EXISTS TO SUPPORT ROTATING THUNDERSTORMS. WITH THE SHEAR PROFILE, THE CONVECTION LIKELY WILL BECOME OUTFLOW DOMINATED FAIRLY QUICKLY, AND THE THREAT OF ANYTHING MORE THAN BRIEF, WEAK TORNADOES DOES NOT APPEAR GREAT. HIGH POPS AND THE MENTION OF SEVERE THUNDERSTORMS SEEMS IN ORDER EARLY IN THE FORECAST PERIOD. SOUTHWESTERN KANSAS WILL BE RELATIVELY QUIET ON MEMORIAL DAY FOLLOWING THE CONVECTIVE CLUSTER TONIGHT. CLOUDINESS WILL BE A LITTLE MORE PERSISTENT IN THE SOUTHWESTERN PART OF THE AREA THAN ELSEWHERE, AND MAXIMUM TEMPERATURES WILL BE REDUCED ACCORDINGLY. CONSIDERABLE SUNSHINE ELSEWHERE SHOULD ALLOW TEMPERATURES TO RISE WELL INTO THE 70S. LOW LEVEL SOUTHEAST FLOW WILL CARRY MOISTURE BACK INTO SOUTHWESTERN KANSAS MONDAY NIGHT, AND THE APPROACH OF THE EASTERN PACIFIC WAVE WILL ASSIST WITH DESTABILIZING THE ATMOSPHERE ENOUGH TO SUPPORT MORE SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD CLOUD COVER TUESDAY WILL KEEP TEMPERATURES RELATIVELY COOL. EXTENDED DISCUSSION... SHORT DISCUSSION WITH LITTLE CHANGES TO GOING FORECAST. SHORT ON TIME TODAY. TODAY/S AVN CAME AROUND TO RESEMBLE YESTERDAY/S ECMWF. QUICK LOOK AT MRF MODEL ALSO SHOWED A MORE PROGRESSIVE SOLUTION THAN 26/00Z RUN. THIS LEADS TO A HIGHER CONFIDENCE IN THE GOING FORECAST AND WILL ONLY TWEAK NUMBERS A BIT. WILL TREND TOWARD THE SAME SOLUTION AS YESTERDAY, BUT TRIM BACK ON POPS FOR THURSDAY. WARMING TREND SHOULD CONTINUE, WITH UPPER HIGH PRESSURE BUILDING OVER THE ROCKIES FIRST AROUND FRIDAY...THEN MIGRATING EAST OVER DDC CWA FRIDAY INTO SATURDAY...AND BE EAST OF CWA BY LATE SUNDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/075 055/071 056 714 GCK 057/073 055/070 055 714 EHA 056/071 055/070 055 514 LBL 058/073 056/072 057 614 HYS 053/076 053/071 053 612 P28 060/079 059/074 059 813 .DDC...NONE. 01/BURKE
In the hours before
Special weather statement, May 27, 11:56 AM CDT, 4 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1156 AM CDT SUN MAY 27 2001 ...SEVERE THUNDERSTORMS WILL THREATEN THE REGION THIS AFTERNOON AND EVENING... SEVERE THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AROUND 400 PM ALONG A LINE FROM COOLIDGE TO ROLLA. THE THUNDERSTORMS SUBSEQUENTLY WILL SPREAD ACROSS MUCH OF SOUTHWESTERN KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. ROTATING THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY TO OCCUR. A BRIEF TORNADO ALSO IS POSSIBLE...ESPECIALLY FROM LIBERAL TO SYRACUSE. SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWESTERN KANSAS...ESPECIALLY SOUTHWEST OF A LINE FROM SCOTT CITY TO COLDWATER. ABUNDANT LOW LEVEL MOISTURE WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S WILL CONTINUE OVER SOUTHWESTERN KANSAS TODAY. A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER EASTERN COLORADO THIS AFTERNOON. BY LATE AFTERNOON, A WARM FRONT WILL EXTEND FROM THE LOW PRESSURE SYSTEM ACROSS EXTREME SOUTHWESTERN KANSAS TO THE CENTRAL TEXAS PANHANDLE. AN UPPER LEVEL LOW PRESSURE TROUGH WHICH EXTENDED FROM SOUTHWEST WYOMING INTO WESTERN COLORADO LATE THIS MORNING WILL MOVE OVER THE CENTRAL PLAINS BY EARLY EVENING AND WILL INCREASE INSTABILITY OVER WESTERN KANSAS. CONVERGENCE ALONG THE WARM FRONT WILL BE THE MECHANISM FOR INITIATING THUNDERSTORM DEVELOPMENT, AND THUNDERSTORMS CAN BE EXPECTED TO BECOME SEVERE SOON AFTER THEY DEVELOP. THE THUNDERSTORMS WILL MOVE TOWARD THE SOUTHEAST DURING THE EVENING HOURS...AND THE MAIN THREAT OF SEVERE WEATHER SHOULD HAVE SHIFTED SOUTH OF KANSAS BY 1100 PM. MAKE SURE YOU HAVE A PLAN OF ACTION IF SEVERE WEATHER THREATENS YOUR AREA. KEEP A NOAA WEATHER RADIO HANDY OR LISTEN TO YOUR FAVORITE MEDIA SOURCE. TORNADO OR SEVERE THUNDERSTORM WATCHES AND WARNINGS WILL BE BROADCAST IMMEDIATELY. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 52 min |
| May 27, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| May 27, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| May 27, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| May 27, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 51 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| May 27, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| May 27, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 62 min |
| May 27, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 47 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 61 min |
| May 27, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 64 min |
| May 27, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 29 min |
| May 27, 5:36 PM CDT | Tornado Warning | DDC | Ford | 39 min |
| May 27, 5:43 PM CDT | Flash Flood Warning | DDC | Finney, Ford, Gray, Hodgeman | 3 hr |
| May 27, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa, Meade | 67 min |
| May 27, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 67 min |
| May 27, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 67 min |
| May 27, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 67 min |
| May 27, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.